Do PPIs cause stomach cancer?Simon Curtis - 13 Dec, 2017
Like you, I have seen quite a few patients worried about a reported link between PPIs and cancer over the last couple of months. PPIs have been in the news again recently, with new links to stomach cancer. Some papers reported they ‘raise the chance of stomach cancer by eight times’. That’s a pretty alarming headline to read if you are taking one and very likely to lead to you chucking it in the bin!
But what did the research actually show? The paper, published in Gut, was a long-term cohort study from Hong Kong, following patients after treatment for helicobacter. The study did indeed show a link between long-term PPIs and stomach cancer, but the media reporting scored a hat-trick of the classic errors of evidence misinterpretation: not accounting for confounding factors, confusing relative and absolute risks and mixing up association with causality.
In terms of confounding, we know that Chinese people have a higher baseline risk of stomach cancer than other populations and that helicobacter infection also increases stomach cancer risk. So, we have significant confounding factors before we even start to compare to a European population without helicobacter. Furthermore, they were unable to adequately control for other confounding factors such as smoking and alcohol.
In terms of risk, yes there was a statistically significant increase in relative risk (HR 2.44) of developing stomach cancer compared to controls but in absolute terms there were only 4 additional cases of cancer per 10,000 people per year. The result may be statistically significant, but we have to ask is it clinically significant? Saying that PPIs double cancer risk is understandably alarming for patients, but saying there is an association with one extra case per 2,500 patients with long-term use much less so.
In terms of association and causality, there are plausible biological reasons why PPIs may increase stomach cancer risk and this is far from the first study to suggest this. Prolonged achlorhydria can cause atrophic gastritis and intestinal metaplasia, and prolonged PPI use has been found in recent research to be associated with polyps in the gastric fundus. Furthermore the Gut paper showed a dose and time effect, the more PPI exposure the greater the risk. That said, like all observational studies, associations do not prove causality and the confounding factors in this research could explain the link.
Like all drugs, PPIs do have side effects and we are increasingly aware (DTB Oct 2017) that long-term use is associated with a number of adverse events e.g. clostridium difficile infection, fractures, electrolyte disturbances, kidney injury and pneumonia. Many of these associations may be because PPIs are more likely to be taken by older, frailer people with multimorbidity. Nonetheless, the mantra should always be the lowest dose for the shortest possible time.
As well as symptom control we know that there are indications when the benefits of PPIs are likely to significantly outweigh the risks with long-term use e.g. Barrett’s oesophagus, previous bleeding ulcers and gastroprotection for NSAIDs. For example, research this year Lancet 2017 has shown the risk of bleeding in older people on low dose aspirin is much greater than previously thought, a risk which can be significantly reduced by PPI cover. These recent papers are a useful reminder that we should always try to avoid unnecessary long-term PPI use, but for our patients who really need them we think this new research is not a cause for alarm.